Cases reported "Arrhythmia, Sinus"

Filter by keywords:



Retrieving documents. Please wait...

1/125. bradycardia during citalopram treatment: a case report.

    The authors report the case of a 47-year-old depressive woman treated with citalopram 20 mg day-1 for 3 months who presented a marked sinus bradycardia (34 beats/min) 11 days after the citalopram dose was increased to 40 mg day-1. The bradycardia was clinically asymptomatic and disappeared within 24 h after citalopram was stopped. citalopram blood levels were in the usual therapeutic range. ( info)

2/125. Doppler echocardiography with extended transesophageal atrial pacing: predicting the efficacy of permanent atrial pacing in the patient with a small left ventricle and sinus node dysfunction.

    A 2100-g neonate underwent a two-ventricular surgical repair of a right ventricle-dominant unbalanced atrioventricular septal defect associated with the heterotaxy syndrome and sinus node dysfunction. Postoperative congestive heart failure persisted despite bradycardia management by temporary ventricular pacing. Spectral Doppler echocardiographic analysis of pulmonary venous inflow and aortic outflow patterns demonstrated significant improvement with transesophageal atrial pacing. Extended transesophageal pacing was performed for two days, resulting in dramatic clinical improvement. This is the first report of extended transesophageal atrial pacing complementing Doppler echocardiography predicting an improved outcome with permanent atrial pacing. ( info)

3/125. A case of thyrotoxicosis and reversible systolic cardiac dysfunction.

    A woman with congestive heart failure and reduced left ventricular ejection fraction associated with hyperthyroidism is reported. Congestive heart failure resolved and left ventricular ejection fraction normalized within three weeks of treatment of her hyperthyroidism. The literature on previously reported cases of reversible systolic heart failure associated with hyperthyroidism is reviewed and the possible mechanisms leading to systolic dysfunction and congestive heart failure in thyrotoxicosis are discussed. One such mechanism may be the action of thyroid hormone on altering gene expression in cardiac cells; another could be the chronic tachycardia associated with thyrotoxicosis. Although it is a not a common cause of systolic heart failure, thyrotoxicosis should be considered in the differential diagnosis of cardiomyopathies because it is a potentially reversible cause. ( info)

4/125. The nondiagnostic ECG in the chest pain patient: normal and nonspecific initial ECG presentations of acute MI.

    The 12-lead electrocardiogram (ECG) is a powerful clinical tool used in the evaluation of chest pain patients, assisting in the selection of the proper therapy. Unfortunately, the ECG is diagnostic of acute myocardial infarction (AMI) in only one-half of such patients at initial hospital evaluation. In the remaining group of patients with the nondiagnostic 12-lead electrocardiogram, the ECG may be entirely normal, show nonspecific sinus tachycardia (ST) segment-T wave abnormalities, or obvious ischemic changes. In adult chest pain patients treated in the emergency department (ED), 1% to 4% of such patients with an absolutely normal ECG had a final hospital diagnosis of AMI; furthermore, patients with nonspecific electrocardiographic abnormalities experienced AMI in 4% of cases. These findings reinforce the teaching point that the history is the most important tool used in the evaluation of chest pain patients. Furthermore, overreliance on a normal or nonspecifically abnormal ECG in a patient with a classic description of anginal chest pain is dangerous. ( info)

5/125. A case of sinus arrest and vagal overactivity during REM sleep.

    A young man presented with tachycardia and faintness after an episode of influenza. He underwent 24-h heart rate recordings, each of which documented episodes of sinus arrest lasting up to 7.2 seconds. All episodes occurred in the second half of the night and were always accompanied by severe bradycardia. Cardiac function tests failed to disclose anything abnormal. Two polysomnographic recordings demonstrated that the sinus arrests occurred during REM sleep. Power spectral analysis of heart rate variability showed that during the second half of the night there was an abnormal prevalence of vagal activity, particularly during REM sleep stages, presumably responsible for the bradycardia and fall in blood pressure. We speculate that the episodes of sinus arrest are linked to a central mechanism that triggers the autonomic imbalance during REM sleep. ( info)

6/125. bradycardia, reversible panconduction defect and syncope following self-medication with a homeopathic medicine.

    Alkaloid extracts from the plant aconitum species have been used in various forms of herbal remedies predominantly as anti-inflammatory and analgesic agents. Many of these alkaloids are extremely potent cardiotoxins and documented cases of various arrhythmias with fatal outcomes have been reported. We report a case of self-medication with 'tincture of aconite' resulting in severe bradycardia, reversible panconduction defect evidenced by sinus inactivity, atrioventricular dissociation with idiojunctional rhythm and left bundle branch block pattern resulting in hypotension and syncope. Complete reversal of ECG findings with marked improvement in symptoms was noted within a few hours. Herbal medicines containing aconite alkaloids may result in severe cardiotoxicity, and strict regulatory measures are warranted to curb unsupervised use for therapeutic purposes. ( info)

7/125. neuroleptic malignant syndrome due to promethazine.

    A 42-year-old man came to our emergency room hyperthermic (oral temperature, 42.4 degrees C), diaphoretic, and delirious. Other findings included labile blood pressure, sinus tachycardia (heart rate, 138/min), tachypnea (respiratory rate 34/min), muscle rigidity, and incontinence. Two days earlier, he had gone to a local clinic with complaints of abdominal pain, nausea, and vomiting. promethazine was prescribed, and this was the patient's only medication on admission. Laboratory studies showed leukocytosis, hypernatremia, metabolic acidosis, elevated creatinine phosphokinase level, elevated transaminase levels, azotemia, hyperkalemia, hyperphosphatemia, hypocalcemia, and myoglobulinuria. The clinical and laboratory findings were characteristic of the neuroleptic malignant syndrome, with promethazine as the offending agent. ( info)

8/125. Intermittent sinus bigeminy as an expression of sinus parasystole: a case report.

    A case of sinus parasystole is reported. The diagnosis of sinus parasystole is relatively difficult because there is no difference between the basic sinus P wave and the parasystolic wave. Sinus parasystole is diagnosed according to the following electrocardiographic criteria: (1) premature P waves having contour identical to P waves of basic beats; (2) intervals between premature P waves mathematically related. In the case reported, the coupling intervals during long phases of intermittent sinus bigeminy were nearly fixed, because there was little variability in the returning cycles, making the diagnosis of sinus parasystole difficult. ( info)

9/125. moricizine-induced proarrhythmia.

    moricizine is a Class I antiarrhythmic drug currently approved for the treatment of life-threatening ventricular arrhythmias. The drug has received significant attention because of its role in the Cardiac Arrhythmia Suppression Trial. Previous data suggested that the agent has a relatively low proarrhythmic potential. This may lead clinicians to use the drug empirically for less significant ventricular arrhythmias. We report a case of life-threatening late proarrhythmia caused by moricizine and comment on our experience with this agent. We feel that this drug has significant proarrhythmic potential and should not be used empirically to treat ventricular ectopy especially in patients with underlying structural heart disease. ( info)

10/125. Respiratory sinus arrhythmia biofeedback therapy for asthma: a report of 20 unmedicated pediatric cases using the Smetankin method.

    This multiple case study describes pulmonary function changes in 20 asthmatic children from 30 consecutive cases undergoing biofeedback training for increasing the amplitude of respiratory sinus arrhythmia (RSA). The Smetankin protocol was used, which, in addition to RSA biofeedback, includes instructions in relaxed abdominal pursed-lips breathing. Ten individuals were excluded, including 6 who had been taking asthma medication, 2 who developed viral infections during the treatment period, and 2 who dropped out prior to completing treatment. patients each received 13 to 15 sessions of training. asthma tended to be mild, with mean spirometric values close to normal levels. Nevertheless, significant improvements were noted in 2 spirometry measures taken during forced expiratory maneuvers from maximum vital capacity: FEV1 and FEF50. These preliminary uncontrolled data suggest that the Smetankin protocol warrants further evaluation as a nonpharmacological psychophysiological treatment for this condition, although these data could not definitively prove that the method is effective. ( info)
| Next ->


Leave a message about 'arrhythmia, sinus'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.